Rational Solutions of the Painlevé-III Equation

Thomas Bothner, Peter D. Miller*, Yue Sheng

*Corresponding author for this work

Research output: Contribution to journalArticle (Academic Journal)

15 Downloads (Pure)

Abstract

All of the six Painlev´e equations except the first have families of rational solutions, which are frequently important in applications. The third Painlevé equation in generic form depends on two parameters m and n, and it has rational solutions if and only if at least one of the parameters is an integer. We use known algebraic representations of the solutions to study numerically how the distributions of poles and zeros behave as n ∈ Z increases and how the patterns vary with m ∈ C. This study suggests that it is reasonable to consider the rational solutions in the limit of large n ∈ Z with m ∈ C being an auxiliary parameter. To analyze the rational solutions in this limit, algebraic techniques need to be supplemented by analytical ones, and the main new contribution of this paper is to develop a Riemann–Hilbert representation of the rational solutions of Painlevé-III that is amenable to asymptotic analysis. Assuming further that m is a half-integer, we derive from the Riemann–Hilbert representation a finite dimensional Hankel system for the rational solution in which n ∈ Z appears as an explicit parameter.
Original languageEnglish
Pages (from-to)626-679
Number of pages54
JournalStudies in Applied Mathematics
Early online date25 Jun 2018
DOIs
Publication statusPublished - 1 Nov 2018

Fingerprint Dive into the research topics of 'Rational Solutions of the Painlevé-III Equation'. Together they form a unique fingerprint.

  • Cite this